Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 5, NWS Twin Cities, MN

May 8, 2023Pierce County, Wisconsin

NWS Twin Cities, MN issued this severe thunderstorm warning at May 8, 2023, 6:21 PM CDT for Pierce County, Wisconsin. It was in force for 24 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 8, 2023, 6:21 PM CDT (23:21 UTC)
Expired
May 8, 2023, 6:45 PM CDT
In force
24 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Pierce County, WI

The radar

The Minneapolis radar (KMPX), 101 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 8, 6:40 PM CDTHAIL 1.256 Wnw Plum City, WI
May 8, 6:54 PM CDTHAIL 14 N Maiden Rock, WILOTS OF HAIL UP TO THE SIZE OF QUARTERS, LASTED FOR ABOUT 5 MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.4 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2023-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2023-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
998 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

556 
WUUS53 KMPX 082321
SVRMPX
WIC093-082345-
/O.NEW.KMPX.SV.W.0005.230508T2321Z-230508T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
621 PM CDT Mon May 8 2023

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Southeastern Pierce County in west central Wisconsin...

* Until 645 PM CDT.

* At 621 PM CDT, a severe thunderstorm was located 8 miles east of
  Ellsworth, or 16 miles northeast of Red Wing, moving southeast at
  15 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will remain over mainly rural areas of
  southeastern Pierce County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4473 9239 4479 9228 4469 9213 4459 9231
TIME...MOT...LOC 2321Z 328DEG 15KT 4472 9232 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

PEM
1 follow-up statement
616 
WWUS53 KMPX 082323
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
623 PM CDT Mon May 8 2023

WIC093-082345-
/O.CON.KMPX.SV.W.0005.000000T0000Z-230508T2345Z/
Pierce WI-
623 PM CDT Mon May 8 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR SOUTHEASTERN PIERCE COUNTY...

At 623 PM CDT, a severe thunderstorm was located 8 miles northwest of
Plum City, or 16 miles northeast of Red Wing, moving southeast at 15
mph.

HAZARD...Quarter size hail.

SOURCE...Trained weather spotters.

IMPACT...Damage to vehicles is expected.

This severe thunderstorm will remain over mainly rural areas of
southeastern Pierce County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4473 9239 4479 9228 4469 9213 4459 9231
TIME...MOT...LOC 2323Z 328DEG 15KT 4471 9231 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

PEM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:29 PM CDT, 3 hours 52 minutes earlier.

Area forecast discussion, May 8, 2:29 PM CDT, 3 hours 52 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
229 PM CDT Mon May 8 2023

.DISCUSSION...(This evening through Monday)
Issued at 228 PM CDT Mon May 8 2023

Key Messages:

- Scattered showers and storms this afternoon and evening, mainly in
southern Minnesota. A few severe storms are possible, with the
primary threat being hail and a chance for a tornado or two favoring
southeastern Minnesota.

- Unsettled pattern with diurnal convection through Wednesday, with
a more organized system looking to arrive later in the week and into
the weekend.

Discussion...
Early afternoon satellite imagery shows a steadily growing cumulus
field over southwestern Minnesota with a few showers forming in
southeastern South Dakota, which will eventually evolve to become our
chance for showers and storms over the next several hours. There are
also a few bubbling cumulus clouds near New Richmond WI which a few
CAMs are highlighting as potential for a few more storms within the
next few hours. The 12z HREF Ensemble mean CAPE at 20z is around
1000-1250 J/KG in southeastern Minnesota and western Wisconsin which
is near what we currently are based on SPC Mesoanalysis data, and the
question becomes do we have the forcing to produce convection over
the next few hours. For now, this forecaster remains more concerned
with the threat coming out of South Dakota, with healthy 8-8.5 C/KM
lapse rates for much of southwestern to central Minnesota where we
have seen clearing throughout the day ahead of the growing cumulus
field. Forcing arrives via a weak shortwave ahead of a positively
tilted large-scale trough, which would further support the idea of
elevated primarily-hail producing convection. Severe hail remains a
possibility given the steep lapse rates, and can be considered the
primary threat from any storms that do end up developing, with the
tornado threat focused more towards the southeastern portion of the
state and into NWS La Crosse's coverage area. LCL heights within
this zone of potential convection are 1500m or higher, further
reinforcing the elevated hail threat as the primary concern.

A few CAMs continue to produce spotty showers and storms overnight
but as we lose our heating, it is likely our instability decreases
to the point where it will take stronger forcing than looks probable
to force anything severe. Tuesday and Wednesday look to be rough
repeats of today with weak surface flow, southwesterly flow aloft,
and enough clearing to build some instability to force diurnal
convection. Coverage will continue to be spotty and not widespread
due to the nature of the flow and limited forcing that is available.
As we head closer to late Thursday and towards the weekend, our next
synoptic scale system forming over eastern Colorado will begin
moving towards the northern plains. Depending on your pick of
deterministic synoptic scale model, the track of this low is still
varying and could result in dramatically differing forecast
scenarios for us. We could end up in the vicinity of the warm front,
with persistent showers and storms along the front that stretches
for a good period this weekend, or we could end up in the area south
of the front if the system tracks further west/north and end up
seeing stronger but more sporadic convection within the warming area
south of the front. Given there are still several possible
scenarios, we can avoid speculating further until we have some
better details to share.

Temperature wise, our trend of near to above normal temperatures
looks to continue throughout the period with more 70s than otherwise
for highs, and lows generally in the 50s with a lack of significant
clearing any given night. We will also have a chance to see a repeat
of the fog from last night over portions of central Minnesota again
tonight and tomorrow night with weak winds and lingering moisture.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1154 AM CDT Mon May 8 2023

What began as BKN cigs across much of the MPX coverage area has
scattered out as we head into the afternoon, with further scattering
expected in eastern MN/WI and further clouds remaining mainly near
AXN or northern STC. We maintain a chance for afternoon and evening
showers and storms, especially for RWF/MKT which have remained under
primarily clear skies for longer. A few storms would be capable of
producing near severe-hail, but otherwise lightning would be the
primary threat for any storms that manage to form. Winds will be
shifting due to a cool front moving through, with northwesterly winds
in western Minnesota becoming southeasterly ahead of the front in
western WI.

KMSP...Omitted any mention of -TSRA this afternoon/evening, as well
as fog in the morning. Both could be considered to have less than 10%
chance of occurring, but still a chance that is worth mentioning
here. Any storms that do manage to occur are more likely to be severe
in southern Minnesota, with a reduced chance this far north.

/OUTLOOK FOR KMSP/
WED...VFR. Wind S to SE 5-10kts.
THU...VFR, chc MVFR/-RA. Wind SE 10-15kts.
FRI...VFR/MVFR, RA likely after noon. Wind S to SE 10-15kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

DISCUSSION...TDH
AVIATION...TDH
Hazardous weather outlook, May 8, 2:39 PM CDT, 3 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
239 PM CDT Mon May 8 2023

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
091945-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
239 PM CDT Mon May 8 2023

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Isolated to scattered thunderstorms can be expected this
afternoon through tonight. A few severe storms are possible in
southern Minnesota.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Isolated to scattered thunderstorms can be expected Tuesday
through Saturday. The threat for severe weather is low at this
time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation is possible but not currently expected,
mainly this afternoon and evening in southern Minnesota.

In the hours before

Special weather statement, May 8, 4:39 PM CDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
439 PM CDT Mon May 8 2023

WIZ023-082215-
St. Croix WI-
439 PM CDT Mon May 8 2023

...A strong thunderstorm will impact portions of eastern St. Croix
County through 515 PM CDT...

At 439 PM CDT, trained weather spotters reported a strong
thunderstorm over Hammond, or 12 miles northeast of River Falls,
moving northeast at 15 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Trained weather spotters.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Woodville around 455 PM CDT.

Other locations in the path of this storm include Glenwood City.

This includes Interstate 94 in Wisconsin between mile markers 13 and
23.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4489 9247 4500 9256 4521 9224 4521 9216
      4516 9215 4512 9215 4512 9213 4498 9214
TIME...MOT...LOC 2139Z 237DEG 14KT 4499 9244

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

BPH
Local storm report, May 8, 5:02 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
502 PM CDT MON MAY 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             HAMMOND                 44.98N 92.44W
05/08/2023  M0.88 INCH       ST. CROIX          WI   TRAINED SPOTTER

&&

BPH
Special weather statement, May 8, 5:12 PM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
512 PM CDT Mon May 8 2023

MNZ073-074-082245-
Brown MN-Redwood MN-
512 PM CDT Mon May 8 2023

...A strong thunderstorm will impact portions of southeastern Redwood
and southwestern Brown Counties through 545 PM CDT...

At 512 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles west of Springfield, or 20 miles south of Redwood Falls, moving
east at 30 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Springfield around 525 PM CDT.

This includes the following highways...
 U.S. Highway 14 between mile markers 64 and 82.
 U.S. Highway 71 between mile markers 52 and 59.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4419 9510 4420 9522 4431 9521 4434 9484
      4411 9484 4411 9510
TIME...MOT...LOC 2212Z 272DEG 25KT 4424 9511

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

PEM
Special weather statement, May 8, 5:31 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
531 PM CDT Mon May 8 2023

WIZ023-025-082300-
St. Croix WI-Dunn WI-
531 PM CDT Mon May 8 2023

...A strong thunderstorm will impact portions of southwestern Dunn
and southeastern St. Croix Counties through 600 PM CDT...

At 531 PM CDT, Doppler radar was tracking a strong thunderstorm over
Baldwin, or 13 miles northeast of River Falls, moving east at 15 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
  Woodville.

This includes Interstate 94 in Wisconsin between mile markers 18 and
40.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4477 9197 4481 9213 4485 9215 4485 9229
      4489 9243 4500 9242 4505 9195
TIME...MOT...LOC 2231Z 273DEG 11KT 4496 9239

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

BPH
Special weather statement, May 8, 5:46 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
546 PM CDT Mon May 8 2023

MNZ074-082-082315-
Brown MN-Watonwan MN-
546 PM CDT Mon May 8 2023

...A strong thunderstorm will impact portions of southeastern Brown
and northern Watonwan Counties through 615 PM CDT...

At 546 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Sleepy Eye, or 15 miles southwest of New Ulm, moving
east at 35 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Hanska around 605 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4411 9489 4426 9484 4421 9440 4404 9444
TIME...MOT...LOC 2246Z 283DEG 29KT 4417 9470

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

PEM

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 4:39 PM CDTSpecial Weather StatementMPXSaint Croix36 min
May 8, 5:31 PM CDTSpecial Weather StatementMPXDunn29 min
May 8, 6:41 PM CDTTornado WarningMPXPierce34 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.